Nevada, 2011

Damaging Wind in Nevada, August 26, 2011

August 26, 2011 · NWS LKN · 1 event in 1 county or zone

A thunderstorm wind gust to 60 mph was recorded at the Bean Flat Monitor NDOT mesonet site.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A thunderstorm wind gust to 60 mph was recorded at the Bean Flat Monitor NDOT mesonet site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 26, 2:08 PM PST, 57 minutes earlier.

Area forecast discussion, Aug 26, 2:08 PM PST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
308 PM PDT FRI AUG 26 2011

.SYNOPSIS...A FOUR CORNERS HIGH WILL CONTINUE TO KEEP WELL ABOVE
AVERAGE TEMPERATURES ACROSS THE GREAT BASIN THROUGH THE WEEKEND.
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
THROUGH THE WEEKEND AS MONSOONAL MOISTURE CONTINUES TO STREAM INTO
THE SILVER STATE. THE THUNDERSTORMS COULD HAVE STRONG WINDS
ASSOCIATED WITH THEM. A COOLING TREND IS EXPECTED BY THE BEGINNING
OF NEXT WEEK.

&&

.SHORT TERM...FRIDAY NIGHT THROUGH SUNDAY. ADVERTISED MONSOONAL
PUSH IS ON TRACK...WITH ISOLATED TO SCATTERED THUNDERSTORM
ACTIVITY BREAKING OUT ACROSS CENTRAL NV AT THIS HOUR. HAVE TRENDED
POPS UP THIS EVENING BASED ON CURRENT RADAR TREND. 4-CORNERS
500MB FLOW WILL CONTINUE TO FAVOR 600-300MB MOISTURE ADVECTION
OVER THE CWA STRAIGHT THROUGH THE WEEKEND. THE BIGGEST THREAT FROM
THE STORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTING...AND STRONG
ERRATIC OUTFLOWS DUE TO VERY DRY LOW LEVELS AND MODERATE 25-30 MPH
STORM FLOW. IN ADDITION A WEAK PACIFIC SHORTWAVE WILL ADVECT A
MID-LEVEL VORT MAX OVER WESTERN NV EARLY TOMORROW MORNING. THIS
COULD ALLOW FOR A FEW EARLY MORNING STORMS OVER HUMBOLDT COUNTY
TOMORROW MORNING. THE HEAT WILL SLOWLY WEAKEN THIS WEEKEND...BUT
WILL REMAIN ABOVE AVERAGE WITH HIGHS REACHING THE LOW TO MID 90S.

SATURDAY THUNDERSTORMS WILL CONTINUE AS PWAT VALUES ARE EXPECTED
TO SURGE ABOVE .75" FOR THE ENTIRE CWA...WITH THE DEEPEST MOISTURE
REMAINING OVER CENTRAL NV. EXPECT THE BEST CHANCE FOR WETTING
RAINS AND LOCALLY OVER .50" OF PRECIP ACROSS THE MOUNTAIN RANGES
OF NORTHERN NYE/WHITE PINE COUNTIES. STORMS WILL BE DRIER ACROSS
NORTHERN NV...BUT THREAT FOR GUSTY OUTFLOW WINDS WILL ALSO BE
GREATER.

BY SUNDAY A WEAK FRONTAL BOUNDARY WITH TURN FLOW WESTERLY OVER
HUMBOLDT COUNTY AND SHUNT THE MOISTURE FURTHER EAST AND WEST.
EXPECTING AFTERNOON THUNDERSTORM ACTIVITY TO BE CONCENTRATED OVER
ELKO/NORTHERN NYE/WHITE PINE COUNTIES ON SUNDAY. SHEAR PROFILES
INCREASE ON SUNDAY...SO WILL HAVE TO WATCH FOR THE POSSIBILITY OF
A FEW ORGANIZED CELLS.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT FRIDAY. EC AND GFS IN FAIRLY
GOOD AGREEMENT WITH THE OVERALL PATTERN THROUGH WEDNESDAY. AFTERWARD
...GFS A LITTLE DEEPER AND SLOWER WITH KICKING OUT THE TROF ALONG
THE WEST COAST. EITHER SOLUTION STILL KEEPS THE CWA DRY. AIRMASS
EXPECTED TO REMAIN UNSTABLE OVERNIGHT SUNDAY INTO MONDAY EVENING
OVER WHITE PINE AND EASTERN ELKO COUNTIES FOR ISOLATED
THUNDERSTORMS. LOWEST LIS OF -2 ON MONDAY AT THIS TIME LOOK TO BE
OVER NVZ033 INCLUDING THE WENDOVER AREA. AREA OF TSTMS LITTLE EAST
ON TUESDAY WITH MAIN FOCUS OVER WHITE PINE AND EXTREME ELKO COUNTIES
AS DRIER SOUTHWESTERLY FLOW MOVING INTO THE REST OF THE CWA DURING
THIS TIME. TROF AXIS MOVES INTO THE CWA WEDNESDAY AFTERNOON ALONG
WITH A DRY AND STABLE AIRMASS. GFS HINTING AT A SMALL AREA OF
INSTABILITY ALONG THE ID-NV BORDER WEDNESDAY AFTERNOON. HAVE KEPT
THIS AREA FREE OF ANY TSTMS AS THE INSTABILITY IS SHORT LIVED AND ON
DAY 5. A TROF AXIS MOVES EAST AIRMASS QUITE DRY AND STABLE FOR
MAINLY ZERO POPS. THE BIG CHANGE WILL BE STRONGER WINDS AND COOLER
TEMPERATURES COMPARED TO RECENT DAYS...WITH LOWS REACHING INTO THE
30S AND 40S ACROSS MUCH OF THE CWA BY LATE IN THE WEEK. JH

&&

.AVIATION...VFR CIGS AND VIS THROUGH THE NEXT 24 HOURS AT ALL
TERMINALS. ISOLATED CONVECTION EXPECTED TO AFFECT KELY THIS EVENING
AND ON SATURDAY WITH VCTS AT KTPH AND KEKO. DRY AND STABLE AIRMASS
WILL REMAIN OVER KWMC THROUGH TUESDAY. JH

&&

.FIRE WEATHER...MONSOONAL MOISTURE PUSH IS ON TRACK WITH ISOLATED
TO SCT COVERAGE OF THUNDERSTORMS CURRENTLY OCCURRING ACROSS
CENTRAL NEVADA. STORMS LOOK TO BE HYBRID IN NATURE...WITH A FEW
RAWS REPORTING PRECIP AND SURFACE DEWPOINTS IN THE MID-UPPER 30S.
STORM MOTION IS A LARGE FACTOR IN THE CHANCE OF WETTING
RAINS...WITH ENOUGH MOISTURE IN THE ATMOSPHERE TO SUPPORT WETTING
RAINS...BUT RESIDENCE TIME OVER A SPECIFIC AREA IS SHORT. STORMS
SEEM TO BE TRAINING OVER THE SAME AREA...AND LOW LEVEL RH WILL
INCREASE BY THIS EVENING...THUS THINK STORMS WILL TRANSITION TO
ALL WET AFTER 9PM THIS EVENING SOUTH OF I-80. NORTH OF I-80 STORMS
WILL REMAIN DRY THROUGH THE NIGHT...BUT AREAL COVERAGE WILL REMAIN
WELL BELOW 15%. THUS NO HEADLINES HAVE BEEN ISSUED...BUT THERE IS
A HIGH THREAT FOR FIRE STARTS STILL...ESPECIALLY DUE TO ERRATIC
OUTFLOW WINDS AND SURFACE WINDS IN THE 20-25MPH.

SATURDAY INTO SUNDAY...MONSOONAL FLOW WILL CONTINUE WITH AFTERNOON
AND EVENING THUNDERSTORMS EXPECTED TO CONTINUE. AREAL COVERAGE
WILL REMAIN ISOLATED ACROSS NORTHERN NEVADA FOR THE MOST
PART...WITH SCATTERED COVERAGE EXPECTED ACROSS CENTRAL NV. HAVE
INCREASED LAL VALUES TO 4 ACROSS THE MOUNTAINS OF EASTERN/CENTRAL
NEVADA THIS WEEKEND. COOLING AND DRYING TREND IS EXPECTED BY
TUESDAY NEXT WEEK.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

95/87/87/95
Hazardous weather outlook, Aug 26, 2:16 PM PST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
316 PM PDT FRI AUG 26 2011

NVZ013-030>037-272230-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
316 PM PDT FRI AUG 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

MOISTURE MOVING AROUND A LARGE AREA OF HIGH PRESSURE ACROSS THE
FOUR REGIONS WILL CONTINUE TO PUSH NORTH ACROSS CENTRAL NEVADA
THIS EVENING. THIS WILL ALLOW EVENING THUNDERSTORMS TO CONTINUE
ACROSS CENTRAL AND EASTERN NEVADA.

THE LARGEST THREAT FROM THESE STORMS WILL BE STRONG ERRATIC
OUTFLOW WINDS THAT COULD REACH UP TO 55 MPH...DUE TO VERY DRY AIR
AT THE SURFACE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP ACROSS THE ENTIRE
OUTLOOK AREA ON SATURDAY...WITH THE HIGHEST CONCENTRATION OF
STORMS REMAINING ACROSS CENTRAL NEVADA. BY SUNDAY THUNDERSTORM
ACTIVITY WILL ONCE AGAIN BE CONCENTRATED ACROSS CENTRAL AND
EASTERN NEVADA...WITH DRIER CONDITIONS EXPECTED OVER HUMBOLDT COUNTY.

THE PRIMARY HAZARD WITH THE THUNDERSTORMS WILL CONTINUE TO BE
LOCALIZED WIND GUSTS OVER 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The Elko radar (KLRX), 140 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eureka

When
August 26, 3:05 PM PST to 3:06 PM PST
Where
Eureka County, 28.04 mi WSW of (P68)eureka
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.500, -116.510

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339054.